Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, April 6, 2010

April 6, 2010 · NWS TSA · 11 events in 7 counties and zones

Isolated thunderstorms affected portions of Northeast Oklahoma, some of which produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms affected portions of Northeast Oklahoma, some of which produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 6, 8:39 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 6, 8:39 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CDT TUE APR 6 2010

.DISCUSSION...
RADAR SHOWS COLD FRONT APPROACHING OSAGE COUNTY.  LINE OF STORMS
HAS FORMED TO THE WEST AND NORTHWEST OF TULSA WITH THE FRONT
APPROACHING IT.  THESE STORMS COULD VERY WELL PROGRESS SOUTHEAST
ACROSS THE AREA AS THE SEVERE THUNDERSTORM WATCH SUGGESTS.
HAVE ADJUSTED THE POPS SLIGHTLY WITH AN INCREASE TO THE NORTHWEST
OF TULSA THIS EVENING AND TO THE SOUTHEAST AFTER MIDNIGHT.
FURTHER ADJUSTMENTS WITH A POSSIBLE UPTICK IN POPS AGAIN LATER
TONIGHT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....99
Hazardous weather outlook, Apr 6, 4:10 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT TUE APR 6 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 PM CDT TUE APR 6 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...MAINLY NORTH AND WEST OF TULSA.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=38.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A VERY DYNAMIC UPPER LEVEL SYSTEM AND ITS ASSOCIATED DRY
LINE AND COLD FRONT WILL MOVE INTO EASTERN OKLAHOMA TONIGHT.
STRONG SOUTH WINDS HAVE OCCURRED AHEAD OF THE SYSTEM TODAY
AND WILL LAST INTO THE EARLY EVENING HOURS.  THESE SOUTH
WINDS...WARM TEMPERATURES AND DRY VEGETATION HAVE RESULTED
IN AN INCREASED FIRE DANGER.

AS THE DRY LINE IS OVERTAKEN BY THE COLD FRONT THIS EVENING
THUNDERSTORMS WILL FORM TO THE WEST OF THE AREA THIS EVENING.
A LARGE CAP EXISTS OVER THE AREA SO THUNDERSTORMS ARE NOT
VERY LIKELY UNTIL THE FRONT ARRIVES.  WHEN THUNDERSTORMS
FORM THEY WILL LIKELY BECOME SEVERE.  GIVE SOME AND INSTABILITY
AND SHEAR TORNADOES WILL BE POSSIBLE.  THE MOST LIKELY PLACE
FOR A TORNADO WOULD BE NORTH AND WEST OF TULSA.  AS THE
NIGHT PROGRESSES A SCATTERED TO BROKEN LINE OF THUNDERSTORMS
WILL LIKELY OCCUR.  THE BEST TIMING FOR THIS TO HAPPEN WOULD
BE LATE EVENING TO THE OVERNIGHT HOURS.  IN THIS TIME FRAME
HAIL AND STRONG WINDS WOULD BE THE MAIN RISKS.

THE COLD FRONT WILL NOT REACH NORTHWEST ARKANSAS BEFORE
MORNING SO THAT WILL BE THE LEAST LIKELY AREA FOR SEVERE
THUNERSTORMS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH THE COLD FRONT OVER EASTERN PARTS OF THE AREA WEDNESDAY
MORNING...THE SEVERE THUNDERSTORM RISK WILL CONTINUE FOR THOSE
AREAS AHEAD OF THE FRONT. THE COLD FRONT WILL EXIT THE AREA
AROUND NOON.

AFTER THAT THE REMAINDER OF THE UPCOMING WEEK WILL BE DRY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS WEDNESDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 6, 7:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
851 PM CDT TUE APR 6 2010

OKZ054-070215-
OSAGE OK-
851 PM CDT TUE APR 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 851 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHIDLER...
MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...SHIDLER...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9650 3700 9628 3699 9628 3671 9663
      3680 9676 3686 9676 3701 9660 3700 9651
TIME...MOT...LOC 0151Z 222DEG 50KT 3683 9663

The radar

The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Pawnee

When
April 6, 9:10 PM CST
Where
Pawnee County, 4 mi N of Pawnee
Measured
1 in hail
Reported by
Public
Coordinates
36.388, -96.800

Thunderstorm Wind, Osage

When
April 6, 9:50 PM CST
Where
Osage County, 5 mi N of Hominy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.492, -96.400

Wind gusts to 60 miles per hour were reported.

Hail, Pawnee

When
April 6, 10:01 PM CST
Where
Pawnee County, 1 mi SSW of Cleveland
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.307, -96.477

Thunderstorm Wind, Washington

When
April 6, 10:25 PM CST
Where
Washington County, Ochelata
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.600, -95.980

Emergency Management estimated 60 mile per hour thunderstorm wind gusts.

Hail, Creek

When
April 6, 10:29 PM CST
Where
Creek County, 9 mi SSE of Mannford
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.130, -96.358

Thunderstorm Wind, Tulsa

When
April 6, 10:45 PM CST
Where
Tulsa County, 5 mi NW of Collinsville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.421, -95.894

Thunderstorm wind gusts to 65 miles per hour were estimated by the broadcast media.

Thunderstorm Wind, Tulsa

When
April 6, 10:55 PM CST
Where
Tulsa County, Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -95.950

Thunderstorm wind gusts to 60 mph were estimated by the broadcast media.

Thunderstorm Wind, Tulsa

When
April 6, 11:05 PM CST
Where
Tulsa County, 4 mi SSE of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.096, -95.923

Strong thunderstorm wind gusts damaged trees.

Thunderstorm Wind, Rogers

When
April 6, 11:12 PM CST
Where
Rogers County, 2 mi S of Claremore
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.291, -95.600

An amateur radio operator measured 61 mile per hour thunderstorm wind gusts.

Hail, Tulsa

When
April 6, 11:15 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.050, -95.780

Thunderstorm Wind, Ottawa

When
April 6, 11:53 PM CST
Where
Ottawa County, Commerce
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.930, -94.870

Strong thunderstorm winds blew down trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221383, 221384, 221385, 221386, 221388, 221389, 221392, 221393, 221394, 221395, 221397.